Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS North Platte, NE

June 2, 2005Custer County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jun 2, 2005, 11:48 PM CDT for Custer County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 11:48 PM CDT (04:48 UTC)
Expired
Jun 3, 2005, 2:45 AM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 96 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLBF 030452
FFWLBF
NEC041-030745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 PM CDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF BROKEN BOW

* UNTIL 245 AM CDT

* AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  1 TO 2 INCH HOURLY RAINFALL RATES OVER CUSTER COUNTY. FLASH 
  FLOODING FROM A LINE OF SLOW MOVING THUNDERSTORMS IS POSSIBLE OVER 
  THE WARNED AREA. THE AREA IS SATURATED DUE TO THUNDERSTORMS THAT 
  MOVED ACROSS THE AREA LAST NIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4109 10012 4108 9926 4172 9925 4168 10019

$$

POWER
1 follow-up statement
000 
WGUS73 KLBF 030746
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 AM CDT FRI JUN 3 2005

NEC041-030755-
CUSTER NE-
245 AM CDT FRI JUN 3 2005

...THE FLASH FLOOD WARNING FOR CUSTER COUNTY EXPIRES AT 245 AM CDT...

THE FLASH FLOOD WARNING FOR CUSTER COUNTY WILL BE ALLOWED TO EXPIRE 
AT 245 AM CDT. LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS EASTERN 
PORTIONS OF CUSTER COUNTY THROUGH SUNRISE. AT THIS TIME...NO 
ADDITIONAL FLASH FLOODING IS EXPECTED. 

LAT...LON 4109 10012 4108 9926 4172 9925 4168 10019

$$

BUTTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:50 PM CDT, 9 hours 58 minutes earlier.

Area forecast discussion, Jun 2, 1:50 PM CDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
150 PM CDT THU JUN 2 2005

.DISCUSSION...
FLOOD WATCH HAS BEEN ISSUED FOR 6 SW AND CNTL NEB COUNTIES...S AND E
FROM GRANT TO BROKEN BOW. AREAL OUTLINE CONCURS WITH NATIONAL HPC
GUIDANCE AND VERY LOW FLASH FLOOD GUIDANCE. ALTHOUGH THE ETA12
SUGGESTS HEAVY RAIN CENTER WILL BE RELATIVELY COMPACT AND CENTERED
MOSTLY S OF FCST AREA...GIVEN MOISTURE AND DYNAMIC FORCING SUGGEST
OTHER WIDESPREAD CONVECTION WILL DEVELOP AND TRACK NORTHEAST THROUGH
THE WATCH AREA. THE 18Z LAPS DATA INDICATES A BROAD AREA OF
INSTABILITY COVERING THE SRN 2/3S OF FCST AREA. FORCING IS ENTERING
THE COLO FRONT RANGE ATTM.

HIGHEST TORNADIC SVR WX THREAT IS CONFINED TO SRN TIER COUNTIES BUT
PBL LAYER COULD EASILY DESTABILIZE ACROSS ANY AREA THE CLEARS OUT.
WAA IS POISED TO CLEAR THE FRONT RANGE AND TAKE AIM AT SWRN NEB
NORTHEAST IN NCNTL NEB. BRN SHEAR PER PLATTEVILLE COLO PROFILER IS
45KT. OTHERWISE LARGE TO VERY LARGE HAIL AND LOTS OF IT.

FRIDAY...ANOTHER UA DISTURBANCE MOVES IN LATE FRI AFTN. PRIMARY
THREAT IS LARGE HAIL.  MCS DEVELOPS AND MOVES E-NE ACROSS HEART OF
FCST AREA...SANDHILLS.

SATURDAY/SUNDAY...MCS DEPARTS IN THE MORNING WITH CLEARING SKIES FOR
THE AFTN. FCST THEN GOES DRY UNTIL LATE SUNDAY AFTN/OVERNIGHT. THIS
EVENT IS A BIT OF A STRETCH AS THE UA FORCING IS QUITE WEAK...JUST
A WEAK 55KT 250MB JET...MOISTURE AND A RIPPLE IN THE HEIGHTS.

MONDAY/TUESDAY...DRY WITH A BRIEF HEAT WAVE. NAM/GFS/ECMWF IN GOOD
AGREEMENT AS H500-1000 THICKNESS RISE TO 573-580. THIS IS IN
RESPONSE TO A LARGE AND DEEP NW U.S. CUTOFF LOW.

WEDS/THUR...CHC T AND COOLER AS THE U.A. LOW MOVES VERY SLOWLY E
THRU WY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THIS AFTN/TONIGHT FOR
PARTS OF SW AND CNTL NEB.

&&

CDC
Hazardous weather outlook, Jun 2, 4:20 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
420 PM CDT THU JUN 2 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-031030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
420 PM CDT THU JUN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA TONIGHT. THE MAIN THREAT WILL BE FOR LARGE
HAIL MAINLY SOUTH OF A LINE FROM CHAPPELL...TO STAPLETON...TO
COMSTOCK.

IN ADDITION TO LARGE HAIL...THE THREAT FOR FLASH FLOODING EXISTS.
VERY HEAVY RAIN FELL SOUTH OF A LINE FROM CHAPPELL TO ANSLEY EARLIER
THIS MORNING. WITH THUNDERSTORMS EXPECTED OVER THE SAME AREAS
TONIGHT...FLASH FLOODING IS A CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR FRIDAY AFTERNOON AND
EVENING EAST OF A LINE FROM CODY...TO ANTIOCH. LARGE HAIL IS THE MAIN
SEVERE THREAT.

ON SATURDAY...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN AREA OF CONCERN IS EAST
OF A LINE FROM GRANT TO EWING.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. AT THIS TIME...NO
SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AS THUNDERSTORMS CONTAINING LARGE
HAIL AND HEAVY RAIN MOVE ACROSS THE AREA THIS EVENING.

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:40 PM CDTFlash Flood WarningLBFGarden65 min
Jun 2, 10:41 PM CDTFlash Flood WarningLBFFrontier, Hayes, Lincoln3 hr
Jun 2, 11:14 PM CDTSevere Thunderstorm WarningLBFFrontier26 min
Jun 3, 4:51 PM CDTFlash Flood WarningLBFFrontier3 hr
Jun 3, 5:57 PM CDTFlash Flood WarningLBFCuster3 hr

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.